Create Account | Sign In: Author or Forum

 
 
News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter    
 

 Headlines:

 

Category: Family Medicine | Geriatrics | Internal Medicine | Emergency Medicine | Nursing | Pharmacy | Psychiatry | Anesthesiology & Pain | Journal

Back to Journal Articles

Risk of Car Accidents Up With Antidepressant Use

Last Updated: September 14, 2012.

 

Benzodiazepines and Z-drug use also increases odds of car accidents, but not antipsychotic use

Share |

Comments: (0)

Tell-a-Friend

 

  Related
 
There is an increased risk of motor vehicle accidents for patients taking antidepressants, benzodiazepines, or Z-drugs, according to a study published online Sept. 13 in the British Journal of Clinical Pharmacology.

FRIDAY, Sept. 14 (HealthDay News) -- There is an increased risk of motor vehicle accidents (MVAs) for patients taking antidepressants, benzodiazepines, or Z-drugs, according to a study published online Sept. 13 in the British Journal of Clinical Pharmacology.

Chia-Ming Chang, M.D., Ph.D., from the Lin-Kou & Chang Gung University in Taiwan, and colleagues conducted a matched case-control study involving 5,183 subjects (age 18 years and older) involved in MVAs and 31,093 matched controls, identified from the claims records of outpatient service visits. The effect of four classes of psychotropic drugs (antipsychotics, antidepressants, benzodiazepines, and Z-drugs) on MVAs was examined.

The researchers observed an increased risk of MVAs in subjects taking antidepressants within one month, one week, or one day before a MVA occurred (adjusted odds ratio [aOR], 1.73, 1.71, and 1.70, respectively). A similarly increased risk of MVAs was noted for individuals taking benzodiazepines (aOR: one month, 1.56; one week, 1.64; one day, 1.62) and Z-drugs (aOR: one month, 1.42; one week, 1.37; and one day, 1.34). The odds of an MVA were not increased for those taking antipsychotics. Antidepressants, benzodiazepines, and Z-drugs had a significant dose effect on the risk of experiencing an MVA.

"These findings underscore that subjects taking psychotropic medications should pay increased attention to their driving performance in order to prevent the occurrence of MVAs," the authors write. "It is of importance that physicians and pharmacists provide their patients with accurate advice; choose safer, alternative treatments; and advise patients not to drive, especially while taking medications, to minimize the risk of causing MVAs under the influence of psychotropic medications."

Abstract
Full Text

Copyright © 2012 HealthDay. All rights reserved.


Previous: Antipsychotic Use Up Among U.S. Medicaid-Enrolled Youth Next: Evidence Lacking for Weight Trends After Joint Arthroplasty

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

Name:

Email:

Location:

URL:

Remember my personal information

Notify me of follow-up comments?

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.